What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 3:11 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 2, 3:11 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
411 PM EDT Fri Aug 2 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 409 PM EDT FRI AUG 2 2019
The latest surface analysis shows an inverted trough axis across
the area and high pressure still parked across the Great Lakes.
The best coverage of showers and storms this afternoon have been
across the Cumberland Valley region this afternoon and did adjust
PoPs accordingly for this. The main issue has been for some of
these storms to lead to gusty winds and heavy rain given the DCAPE
around 1000 J/kg and slow storm motions. These will dissipate
through the evening as we loose the daytime heating and better
instability. Tonight the skies will clear and calm winds will
remain the story. Given this once again fog and/or stratus will
develop particularly in the valleys. The low temperatures tonight
will drop into the low to mid 60s.
The continued upper level trough axis in the east will keep it
unstable. This will lead to afternoon storm development once
again on Saturday, with greatest chances remaining near the
higher terrain near the Virginia border. However, any left over
boundaries from today could always lead to localized convergence
and therefore storm development. The DCAPE will still be around
1000 J/kg and slow storm motion could lead to gusty winds and
heavy rainfall in stronger storms. These will diminish in the
evening hours and again more fog development in possible Saturday
night.
.LONG TERM...(Sunday through Friday)
Issued at 411 PM EDT FRI AUG 2 2019
A fairly stagnant long wave pattern will continue across the CONUS
through at least the middle of next week, as an upper level ridge
remains anchored near the Desert Southwest region, while
troughing hangs on east of the Mississippi River. The ridge will
nudge a bit further east by Friday, with the trough amplifying
more so across the eastern half of the CONUS by the end of the
period.
For eastern Kentucky, chance PoPs will linger in far southeastern
Kentucky on Sunday, before surface high pressure builds in a bit
more from the northwest, allowing for a drier Monday and Tuesday.
A cold front will then approach late Tuesday night and linger in
the vicinity through the rest of the period, similar to the
pattern we are currently in. This will allow for daily storm
chances, and these look to become more diurnally influenced with
time.
Temperatures will start out somewhat above normal, with highs in
the mid to upper 80s. Once higher PoP chances arrive by Wednesday,
readings will be closer to normal, with highs in the low to mid
80s. Lows will generally average in the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 120 PM EDT FRI AUG 2 2019
The TAF sites are starting off the period VFR and this will
generally be the story through the evening. There will be times
that you could see brief MVFR CIGs in the myriad of cumulus that
has developed this afternoon across eastern Kentucky. The other
issue at hand will be the potential for isolated to scattered
showers and thunderstorms that will develop or have developed this
afternoon. These will be isolated to scattered enough to not
mention at the TAF sites at this time, but this will be monitored
closely through the afternoon. The main threat from thunderstorms
will be heavy rainfall and gusty winds. The coverage will diminish
through the evening hours, as we loose the better daytime heating
for instability. Once again valley fog will be an issue and some
of this could migrate into the TAF sites, with SJS being
particularly vulnerable given the persistence lately. The
development of fog and/or stratus will also be closely related to
where rain falls this afternoon and evening given the added
surface moisture. The winds will remain light and variable through
the TAF period, but again if thunderstorms drift into any site
expect gusty winds.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJ
LONG TERM...GEOGERIAN
AVIATION...DJ
Hazardous weather outlook, Aug 2, 3:17 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
417 PM EDT Fri Aug 2 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
417 PM EDT Fri Aug 2 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible through the early evening hours. Any
thunderstorms could produce locally heavy rain and gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible across portions of eastern
Kentucky Saturday through Sunday, mainly during the afternoon and
early evening hours. Thunderstorms will again be possible
Wednesday through Thursday as a weak front moves over the state.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DJ/GEOGERIAN
In the hours before
Special weather statement, Aug 2, 4:17 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
517 PM EDT Fri Aug 2 2019
KYZ083-084-022145-
McCreary-Wayne-
517 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 517 PM EDT, strong thunderstorms were clustered over
Parmleysville, or 12 miles south of Monticello, moving southeast at
25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Marshes Siding, Burfield, Co-
Operative, Stearns, Rockeybranch, Pine Knot, Slickford, Griffin,
Mount Pisgah and Strunk.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8479 3661 8488 3671 8491 3679 8445
3660 8442
TIME...MOT...LOC 2117Z 337DEG 21KT 3667 8478
GREIFSpecial weather statement, Aug 2, 4:38 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT Fri Aug 2 2019
KYZ120-022215-
Pike-
538 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY...
At 538 PM EDT, a strong thunderstorm was located over Biggs, or 9
miles north of Breaks Interstate. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coleman, Mouthcard, Toonerville, Biggs and Fedscreek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3730 8231 3743 8235 3749 8219 3743 8212
TIME...MOT...LOC 2138Z 337DEG 0KT 3743 8227
GREIF
Special weather statement, Aug 2, 4:45 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
545 PM EDT Fri Aug 2 2019
KYZ083-084-022215-
McCreary-Wayne-
545 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WAYNE
AND SOUTHWESTERN MCCREARY COUNTIES...
At 545 PM EDT, strong thunderstorms were clustered near Blue Heron,
or near Whitley City, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Pine Knot, Slickford, Griffin, Mount Pisgah, Strunk, Co-
Operative and Stearns.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8457 3661 8489 3672 8493 3673 8450
3660 8429
TIME...MOT...LOC 2145Z 295DEG 5KT 3664 8450
GREIFSpecial weather statement, Aug 2, 4:58 PM EST, 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
558 PM EDT Fri Aug 2 2019
KYZ084-085-022230-
Whitley-McCreary-
558 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCCREARY
AND SOUTHWESTERN WHITLEY COUNTIES...
At 558 PM EDT, strong thunderstorms were clustered near Hollyhill, or
11 miles southeast of Whitley City, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dixie, Ayers, Gatliff, Emlyn, Packard, Zion Hill, Red Ash, Lot,
Jellico Creek, Pleasant View, Saxton, Hollyhill, Polly Camp, Mountain
Ash, Nevisdale and Pine Knot.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8443 3671 8443 3671 8401 3659 8405
TIME...MOT...LOC 2158Z 286DEG 9KT 3662 8431
GREIF
Special weather statement, Aug 2, 5:17 PM EST, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
617 PM EDT Fri Aug 2 2019
KYZ120-022245-
Pike-
617 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY...
At 617 PM EDT, a strong thunderstorm was located over Garden Village,
or near Pikeville, moving west at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pikeville, Coal Run Village, Fishtrap Lake, Coal Run, Zebulon, Garden
Village, Phyllis, Belcher, Shelbiana, Marrowbone, Kimper, Raccoon,
Chloe and Biggs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3732 8231 3736 8262 3741 8261 3742 8260
3742 8261 3746 8259 3749 8260 3755 8259
3748 8224
TIME...MOT...LOC 2217Z 099DEG 5KT 3743 8246
GREIFSpecial weather statement, Aug 2, 5:22 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
622 PM EDT Fri Aug 2 2019
KYZ080-086-116-022300-
Clay-Knox-Laurel-
622 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAUREL...
NORTHWESTERN KNOX AND SOUTHWESTERN CLAY COUNTIES...
At 622 PM EDT, strong thunderstorms were clustered over Fariston, or
near London, moving west at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
London, Barbourville, Manchester, Grace, Fariston, Lake, Moore Hill,
Cane Creek, Fogertown, North Corbin, Jarvis, Bush, Cranes Nest,
Hightop, Jonsee, Herron, Hooker, Byron, Park Valley and Cottongin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3691 8409 3693 8408 3696 8410 3697 8413
3696 8414 3697 8415 3695 8417 3701 8427
3723 8393 3718 8371 3682 8392
TIME...MOT...LOC 2222Z 110DEG 14KT 3707 8405
GREIF